Alert archive / Colorado / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Denver/Boulder, CO

January 19, 200911 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jan 19, 2009, 10:21 AM MST for 11 counties in Colorado. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2009, 10:21 AM MST (17:21 UTC)
Expired
Jan 19, 2009, 5:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 12:07 PM MSTNON-TSTM WND GST 58Limon, CO
Jan 19, 1:07 PM MSTNON-TSTM WND GST 58Limon, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 191721
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
1021 AM MST MON JAN 19 2009

...A RED FLAG WARNING FOR STRONG GUSTY WINDS...LOW HUMIDITIES AND
DRY FUELS HAS BEEN ISSUED UNTIL 5 PM MST TODAY FOR THE PLAINS OF
NORTHEAST COLORADO...INCLUDING FIRE WEATHER ZONES 238 AND 242
THROUGH 251...

.STRONG NORTHERLY WINDS AND LOW HUMIDITIES OVER THE PLAINS OF
NORTHEAST COLORADO WILL BE PERSISTENT THROUGH THIS AFTERNOON. IN
COORDINATION WITH THE AREA LAND MANAGEMENT AGENCIES...FUELS ARE A
CONCERN OVER THESE AREAS. WINDS SHOULD DECREASE AFTER 5 PM THIS
EVENING. 

COZ238-242>251-200000-
/O.NEW.KBOU.FW.W.0001.090119T1721Z-090120T0000Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...FORT COLLINS...HEREFORD...LOVELAND...NUNN...
WEST PAWNEE GRASSLANDS...BRIGGSDALE...EAST PAWNEE GRASSLANDS...
GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...EATON...
FORT LUPTON...GREELEY...ROGGEN...BRUSH...FORT MORGAN...GOODRICH...
WIGGINS...BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...
LIMON...MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...
CROOK...MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...
OTIS...JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
1021 AM MST MON JAN 19 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
FOR STRONG WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS REACHING 50
MPH WILL SPREAD ACROSS MUCH OF THE PLAINS OF NORTHEAST COLORADO.
RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 15 PERCENT ALONG
WITH DRY FUELS. THE GUSTY WINDS WILL CONTINUE THROUGH THIS
AFTERNOON THEN DECREASE AROUND 5 PM WITH RELATIVE HUMIDITIES
RECOVERING SHORTLY AFTER. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
1 follow-up statement
000 
WWUS85 KBOU 200005
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
505 PM MST MON JAN 19 2009


COZ238-242>251-200115-
/O.EXP.KBOU.FW.W.0001.000000T0000Z-090120T0000Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
505 PM MST MON JAN 19 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jan 19, 3:30 AM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Jan 19, 3:30 AM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MST MON JAN 19 2009

.SHORT TERM...LITTLE CHANGE IN THE OVERALL PATTERN WITH AN AMPLIFIED
AND STATIONARY UPPER LEVEL RIDGE OVER THE WRN UNITED STATES.  AS A
RESULT A STRONG NORTHERLY FLOW ALOFT IS EXPECTED TO CONTINUE OVER
THE NERN PLAINS OF COLORADO.  ASIDE FM A SLIGHT MODERATION IN
TEMPERATURES...CONDITIONS WILL REMAIN IN A RATHER STEADY STATE WITH
PERSISTENT WINDY CONDITIONS IN THE AFTN AND EVNG.  COLD AMS WL
REMAIN TRAPPED IN THE VALLEYS OF JACKSON AND GRAND COUNTIES SO WL
STICK TO TEMPERATURES SIMILAR TO SUNDAY IN THOSE AREAS.

.LONG TERM...A LARGE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
WESTERN U.S. TO START OFF THIS PERIOD TUESDAY. THE RIDGE WILL
PROGRESS EAST TUESDAY AND WEDNESDAY AS IT SLOWLY WEAKENS. THIS WILL
KEEP TEMPERATURES WARM FOR THIS TIME OF YEAR WITH DRY CONDITIONS. A
WEAK WESTERLY FLOW ALOFT WILL BE OVER THE REGION THURSDAY WITH A
WEAK DISTURBANCE OVER THE SOUTHWEST U.S. MOST OF THE WARM AIR WILL
REMAIN IN PLACE THURSDAY. AN INCREASE IN MID AND HIGH CLOUDS WILL
LIMIT THE HEATING THURSDAY KEEPING READINGS SLIGHTLY COOLER THAN
WEDNESDAYS HIGHS. AS THE SYSTEM OVER THE SOUTHWEST U.S MOVES EAST
OVER THE CENTRAL ROCKIES...IT WILL BRING COOLER AIR AND MOISTURE
FRIDAY. WILL KEEP POPS IN THE MOUNTAINS AND LOW POPS ACROSS THE
PLAINS FOR THIS DISTURBANCE.

FOR SATURDAY...MODELS ARE SHOWING A TROUGH ALONG THE WEST COAST.
THIS WILL INDUCE A RIDGE AHEAD OF IT OVER THE CENTRAL ROCKIES AND
WILL LOWER POPS SATURDAY AND INCREASE TEMPERATURES A FEW DEGREES.
WILL LEAVE SOME LOW POPS IN THE MOUNTAINS FOR THE UNCERTAINTY WITH
THIS PATTERN. MODELS DISAGREE WHAT HAPPENS WITH THE TROUGH ON
SUNDAY. THE ECMWF WANTS TO LIFT IT ACROSS THE ROCKIES...WHILE THE
GFS DIGS IT SOUTH ALONG THE WEST COAST. WILL LEAVE THE CURRENT
FORECAST OF SEASONAL TEMPERATURES AND LOW POPS FOR THIS PATTERN
UNTIL THINGS BECOME MORE CLEAR.

&&

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD.  WEAK SWLY WINDS WILL
INCREASE AND SWITCH TO NWLY DURING THE AFTN AND EVNG...THEN RETURN
BACK TO DRAINAGE LATE TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Jan 19, 5:24 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
524 AM MST MON JAN 19 2009

COZ030>051-191800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
524 AM MST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL INCREASE ACROSS THE PLAINS OF COLORADO
THIS AFTERNOON. SPEEDS OF 20 TO 35 MPH AND GUSTS UP TO 50 MPH CAN BE
EXPECTED...STRONGEST NEAR THE NEBRASKA AND KANSAS BORDERS.  THE WIND
WILL DECREASE LATER THIS EVENING.  ASIDE FROM SOME COLD AIR TRAPPED
IN VALLEYS OF GRAND AND JACKSON COUNTIES...A DRY AND UNSEASONABLY
WARM AIRMASS WILL BE IN PLACE OVER THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

Nearby

Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.